Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2017, 10:29 PM CDT for Brown County, Kansas. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 16, 2017, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:32 PM CDT | TSTM WND GST 70 | 4 Se Reserve, KS | |
| Jun 16, 10:35 PM CDT | TSTM WND DMG | 1 Nnw Hiawatha, KS | NUMEROUS 3+ INCH DIAMETER TREE LIMBS DOWN. |
| Jun 16, 10:35 PM CDT | TSTM WND DMG | Hiawatha, KS | NUMEROUS 3+ INCH DIAMETER TREE LIMBS DOWN. |
| Jun 16, 10:46 PM CDT | TSTM WND DMG | 1 Nnw Hiawatha, KS | ESTIMATED 60 TO 65 MPH WIND GUSTS. NUMEROUS TREE LIMBS DOWN, SOME 2.5 TO 3 INCHES IN DIAMETER. MINOR STREET FLOODING ALSO REPORTED. |
| Jun 16, 10:46 PM CDT | TSTM WND DMG | Hiawatha, KS | ESTIMATED 60 TO 65 MPH WIND GUSTS. NUMEROUS TREE LIMBS DOWN, SOME 2.5 TO 3 INCHES IN DIAMETER. MINOR STREET FLOODING ALSO REPORTED. |
| Jun 16, 10:52 PM CDT | TSTM WND GST 70 | 1 Nne Horton, KS | HORTON LAKE. 3 RV'S BLOWN ONTO THEIR SIDES, ONE BLOWN SIDEWAYS. SEVERAL BRANCHES DOWN. TIME AND SPEED ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3990 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 23.8
The text
As transmitted.
802
WUUS53 KTOP 170329
SVRTOP
KSC013-170415-
/O.NEW.KTOP.SV.W.0095.170617T0329Z-170617T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1029 PM CDT FRI JUN 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Brown County in northeastern Kansas...
* Until 1115 PM CDT
* At 1028 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Maitland to near Oregon to 6
miles southeast of Reserve, moving southeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* these severe thunderstorms will remain over mainly rural areas of
eastern Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4000 9534 3965 9534 3965 9552 4000 9568
TIME...MOT...LOC 0328Z 296DEG 44KT 4012 9501 3997 9516 3994 9545
HAIL...1.00IN
WIND...70MPH
$$
Skow1 follow-up statement
561
WWUS53 KTOP 170417
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1117 PM CDT FRI JUN 16 2017
KSC013-170426-
/O.EXP.KTOP.SV.W.0095.000000T0000Z-170617T0415Z/
Brown-
1117 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY HAS
EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 400 AM CDT for
northeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southwest Brown county until 1200 AM
LAT...LON 4000 9534 3965 9534 3965 9552 4000 9568
TIME...MOT...LOC 0416Z 296DEG 44KT 3987 9434 3972 9449 3969 9478
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:39 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 6:39 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 PM CDT Fri Jun 16 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 327 PM CDT Fri Jun 16 2017 As of 19z the pesky upper low across southern Canada continues to rotate about its axis. Zonal to slight northwest upper flow continues across the central Plains. Surface analysis has revealed a nearly stationary front oriented from the Tx Panhandle, northward to north central NE, then eastward towards the NE/MN/IA border region. Surface wind profiles are veered across western KS and much of southwestern NE at the moment. Therefore, convergence along the front is currently minimal. Southerly winds continue to advect low 70 dew points across the area once again. This moist BL coupled with steep mid level lapse rates will result in a conditionally unstable environment with upwards of 4000 J/KG MLcape. A strong EML beginning near 900mb should inhibit any warm sector development across the area this afternoon, given the convective temperature near 98F. Hi Res and CAM suggest thunderstorms will develop along the east oriented boundary in northern Nebraska. Storms are expected to grow upscale into an MCS across central NE. Mean layer flow is oriented ESE, however given the plentiful moisture and instability across the forecast area, a deviation to more of a southeasterly movement is likely. This solution would likely bring storms to the northeastern half of the CWA. Effective bulk shear values near 30-40 knots suggests organized convection continuing with large hail bowing segments the main hazards. Guidance suggests thunderstorm chances entering the CWA near 00Z and exiting east central KS by 06Z. We then turn our attention to Saturday for the potential for more thunderstorms and dangerous heat. The vast majority of the CWA will remain in the warm sector with dew points remaining near 70 to perhaps the middle 70s. This sultry environment coupled with afternoon temperatures approaching 100, will result in heat indicies 105 to 110 for areas along and south of Interstate 70. As the synoptic boundary sinks southward in result to the upper wave eject during the late afternoon hours, thunderstorm chances will begin to increase. Forecast soundings suggest ML parcels will most likely remain capped for much of the day. The bulk of thunderstorm activity looks to occur after 00z tomorrow evening. .LONG TERM...(Saturday night through Friday) Issued at 327 PM CDT Fri Jun 16 2017 Saturday evening is still looking good for severe weather once again. Frontal boundary will be moving through the cwa with forecast MLCAPE of 4000-6000 J/kg with 40 to 50 kts of 0-6km shear and steep mid level lapse rates. This will be conducive for supercells to develop then move southeast during the evening hours. The front is forecast to move southeast through the evening and into southeast Kansas as the upper level trough moves southeast into the Mississippi Valley. Damaging straight-line winds and large hail. Additional showers and thunderstorms are expected overnight Saturday into Sunday morning behind the boundary as embedded shortwave withing the upper trough moves through. Cooler air will move into the area on Sunday giving a needed break from the heat with highs cooling back into the 80s along with lower humidity. Northwest upper flow is expected from Sunday through Wednesday with zonal flow by the end of the week. Surface high is expected to move off to the east on Tuesday with return flow expected across north central and northeast Kansas. Some periodic chances for storms are possible Tuesday night through Friday as embedded waves move through the central Plains in the upper flow. Models differ on timing and will likely make adjustments as time goes on. Temperatures in the 80s Tuesday will warm back up into the 90s for Wednesday through Friday. Lows will cool off into the 50s Monday morning then warming back into the 70s by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 635 PM CDT Fri Jun 16 2017 After 3Z a line of storms moving southeast across southeast NE may clip the KTOP and KFOE terminals. Though one of the higher spatial resolution models keep storms well north and northeast of the terminals. The low-level jet will increase to 40 to 50 KTS from 3Z through 9Z, thus there will be low-level windshear in the lowest 2000 feet. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM CDT Saturday for KSZ022>024-026- 035>040-054>056-058-059. && SHORT TERM...Baerg LONG TERM...53 AVIATION...Gargan
Hazardous weather outlook, Jun 16, 3:43 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 343 PM CDT Fri Jun 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 343 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms, some severe, are possible tonight. The storms are expected move southeast across parts of north central, northeast or east central Kansas and be capable of large hail and damaging winds. Heat indices will range between 100 and 105 degrees late this afternoon. Take precautions if working outside during the heat of the day. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and humid conditions are expected Saturday afternoon, especially across portions of far northeast Kansas and east central Kansas where heat indices of 105 to 110 are expected. As a result, a Heat Advisory is in effect for those locations. Severe thunderstorms are possible across the outlook area late Saturday afternoon into Saturday evening. The primary hazards will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 16, 10:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM TSTM WND GST 1 WNW OKETO 39.97N 96.62W
06/16/2017 E60 MPH MARSHALL KS EMERGENCY MNGR
AT 77 HIGHWAY NEAR THE STATE LINE. PULLED THE HARD SHELL
COVER OF A PICKUP TRUCK OFF OF THE TRUCK.
&&
HENNECKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 41 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 16, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Jun 16, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 38 min |
| Jun 16, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 48 min |
| Jun 16, 11:00 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 39 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 16, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee | 34 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 31 min |
| Jun 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 48 min |
| Jun 17, 12:07 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 38 min |
| Jun 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jun 17, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 17, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| Jun 17, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 44 min |
| Jun 17, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 39 min |
| Jun 17, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 44 min |
| Jun 17, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 45 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jun 17, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 47 min |
| Jun 17, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Jun 17, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Jun 17, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 17, 4:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 17, 4:15 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Jun 17, 5:21 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 41 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 45 min |
| Jun 17, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.